Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 9, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Mar 1, 2023, 2:34 AM CST for Deaf Smith County, Texas. It took effect at Mar 1, 2023, 1:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2023, 2:34 AM CST (08:34 UTC)
- In effect from
- Mar 1, 2023, 1:00 PM CST
- Expired
- Mar 1, 2023, 7:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Amarillo, TX
County Deaf Smith County, TX
The radar
The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4439 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
252 WWUS84 KAMA 010834 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 234 AM CST Wed Mar 1 2023 TXZ011-012-017-018-317-010945- /O.CAN.KAMA.FW.A.0006.230301T1900Z-230302T0000Z/ Oldham-Potter-Randall-Armstrong-Palo Duro Canyon- 234 AM CST Wed Mar 1 2023 ...FIRE WEATHER WATCH IS CANCELLED FOR THE SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES... The National Weather Service in Amarillo has cancelled the Fire Weather Watch. Winds are expected to remain below critical fire weather levels. However, elevated fire weather conditions are still expected. $$ TXZ016-020000- /O.UPG.KAMA.FW.A.0006.230301T1900Z-230302T0000Z/ /O.NEW.KAMA.FW.W.0009.230301T1900Z-230302T0000Z/ Deaf Smith- 234 AM CST Wed Mar 1 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR SOUTHWEST TEXAS PANHANDLE... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 1 PM this afternoon to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * Affected Area...In Texas...Deaf Smith. * 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 percent. * Red Flag Threat Index...1 to 2 with isolated 3. * Timing...1 PM to 6 PM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
1 follow-up statement
503 WWUS84 KAMA 012027 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 227 PM CST Wed Mar 1 2023 TXZ016-020100- /O.EXT.KAMA.FW.W.0009.000000T0000Z-230302T0100Z/ Deaf Smith- 227 PM CST Wed Mar 1 2023 ...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR SOUTHWEST TEXAS PANHANDLE... * Affected Area...In Texas...Deaf Smith. * 20 Foot Winds...South to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 7 percent. * Red Flag Threat Index...3 to 5. * Timing...1 PM CST to 7 PM CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 28, 11:41 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Feb 28, 11:41 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1141 PM CST Tue Feb 28 2023
...New AVIATION...
.SHORT TERM ...
(This evening through Wednesday night)
Issued at 241 PM CST Tue Feb 28 2023
Quasi-zonal flow aloft will become more of a southwest flow later
today and into tomorrow as an upper trough digs deeper down
California and to southern Nevada by tomorrow evening. We will
still remain dry and breezy to windy today given the lee surface low
that has strengthened in easter CO. A shortwave will move across
Wyoming and Nebraska tonight leaving a weak back door cold front in
its wake. The front is expected to move in from the northeast and
stall out somewhere in the southwest Panhandles. Winds will turn
back southerly tomorrow with this larger system from the west
approaching. As a result warm southerly flow will bring another day
of mild temperatures in the mid to upper 60s. It is possible that
the northern Panhandles may not warm up above 60 due to the
lingering cooler air from the back door front. However, upper 50s
are certainly expected with this system. Surface low tomorrow will
be in northeast New Mexico and therefore much closer, so the breezy
winds will be more isolated to the southwest tomorrow, and by mid to
late afternoon the low is expected to track southeast over the area
making the winds even lighter.
Weber
&&
.LONG TERM ...
(Thursday through next Monday)
Issued at 241 PM CST Tue Feb 28 2023
Winter weather is forecast to make a return to the Texas and
Oklahoma Panhandles on Thursday into early Friday morning. Some
snowfall is possible for most of the area, with the highest chance
for accumulating snow in the northwestern combined Panhandles.
Increasing temperatures are expected going into this weekend with
highs in the 60s and 70s across the area.
A H500 trough will be located just to the west of the forecast
area at the start of the long term forecast period. This
positively tilted feature will continue to move east during the
daytime on Thursday. Closer to the surface, a cold front will move
south across the Plains and could be moving into the northern
areas by the beginning of this forecast period. The air mass
behind this cold front is not all that strong, with the H850
temperatures in the -3 to -6 C range. With this front not being
overly strong, current thinking is that the front will slow down
as the surface low moves across portions of the TX Plains on
Thursday. There is still some concern that the front could end up
a row of counties or two further south than currently forecast,
but there is still a few days to figure out if that scenario will
come to fruition. The aforementioned low will have moisture wrap
around the north and northwestern sides of this feature. With the
synoptic lift in place, precipitation is expected to develop
across the Panhandles. The type will be dependent upon the
positioning of the cold front, with snow favored north of the
front and rain to the south. With this system moving quickly
across the area, snow accumulations will be limited, with the best
chance for accumulating snow in the northwestern Panhandles.
Current NBM and DESI probabilities give the far northwestern part
of the CWA a 50 to 60 percent chance of receiving an inch of snow
from this system. Other areas will likely see a dusting to a half
inch of snow with the impacts being fairly limited. Some breezy
to gusty winds are expected behind the front in the evening on
Thursday into the early morning Friday. If any snow is falling
during this period, reduced visibilities are possible due to the
falling snow and winds. Precipitation should be east of the area
by the morning commute on Friday.
Temperatures on Thursday will range from the 30s in the north to
60s in the south due to the cold front separating the warmer and
colder air masses. Warming temperatures are expected on Friday,
with some areas in the northwest potentially being a few degrees cooler
due to lingering snowpack from Thursday. Otherwise, temperatures
this weekend into early next week will increase into the 60s and
70s by Sunday. Westerly flow aloft will prevail through early next
week so breezy days are possible going into the new work week.
Muscha
&&
.AVIATION...
(06Z TAFS)
Issued at 1138 PM CST Tue Feb 28 2023
For the 06Z TAFs, a cold front will move across the terminal
sites early in this forecast cycle. Periods of high level clouds
are anticipated. However, no precipitation is expected. Overall,
VFR conditions are forecast to prevail at KGUY, KDHT, and KAMA
through late Wednesday evening.
02
&&
.FIRE WEATHER...
West southwest winds will continue today with RH values in the 6 to
9 percent range, and winds in the 30 to 35 mph range. RFTI's have
been coming in at widespread 6 to 7, and even some sites showing an
8. Areas that were only expected to have RFTI's of 5 or 6 like
Lipscomb are currently coming in at 7. Fuels remain very dry and
conditions remain critical for the rest of the afternoon and evening
across the entire Panhandles.
Tomorrow we'll have some breezy winds in the southwest and dry
conditions again, but right not not near to the extent as today.
Will continue to hold the Fire Weather Watch for now as we may only
need a Fire Danger Statement with RFTI's 1 to 2 for the most part.
If winds come in stronger than we'll likely need to upgrade, but
will defer to the midnight shift for that decision.
Weber
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 36 66 38 56 / 0 0 0 50
Beaver OK 30 59 30 46 / 0 0 0 50
Boise City OK 25 58 28 39 / 0 0 0 80
Borger TX 35 67 37 57 / 0 0 0 50
Boys Ranch TX 33 67 35 50 / 0 0 0 60
Canyon TX 36 68 36 57 / 0 0 0 40
Clarendon TX 40 66 38 63 / 0 0 0 30
Dalhart TX 26 62 29 44 / 0 0 0 70
Guymon OK 28 60 30 44 / 0 0 0 60
Hereford TX 36 68 36 55 / 0 0 0 50
Lipscomb TX 33 60 33 50 / 0 0 0 40
Pampa TX 35 64 37 57 / 0 0 0 40
Shamrock TX 39 65 36 62 / 0 0 0 30
Wellington TX 42 67 38 65 / 0 0 0 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch Wednesday afternoon for TXZ011-012-016>018-
317.
OK...None.
&&
SHORT TERM...89
LONG TERM....05
AVIATION...02Hazardous weather outlook, Mar 1, 2:15 AM CST, 19 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 215 AM CST Wed Mar 1 2023 OKZ001>003-TXZ001>020-317-012130- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 215 AM CST Wed Mar 1 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Elevated to critical fire weather conditions are expected in the western Panhandles this afternoon. A Red Flag Warning will be in effect from 1 PM to 6 PM today for Deaf Smith County. A Fire Danger Statement will cover a majority of the western TX Panhandle and the western OK Panhandle. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Winter weather will be possible on Thursday, with possible accumulating snow across portions of the Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions this afternoon. Beat
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.